Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 34, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 21, 2008, 1:55 PM MST for Graham County, Arizona. It was in force for 110 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 1:55 PM MST (20:55 UTC)
- Expired
- Jul 21, 2008, 3:45 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 2:30 PM MST | FLASH FLOOD | Fort Grant, AZ | SEVERAL WASHES FLOODED NEAR THE STATE PRISON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1287 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 212055 FFWTWC AZC009-212245- /O.NEW.KTWC.FF.W.0034.080721T2055Z-080721T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA... * UNTIL 345 PM MST * AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR THE BONITA AND FORT GRANT...WITH NEARLY STATIONARY MOVEMENT. ANOTHER AREA OF THUNDERSTORMS WAS ALSO PRODUCING HEAVY RAINFALL OVER THE PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KLONDYKE...FORT GRANT...FRYE MESA DAM AND BONITA. THIS ALSO INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ASH CREEK...HOG CANYON WASH AND BIG CREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3292 11044 3281 10978 3247 10973 3246 11043 $$ GL
3 follow-up statements
000 WGUS75 KTWC 212122 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 222 PM MST MON JUL 21 2008 AZC009-212245- /O.CON.KTWC.FF.W.0034.000000T0000Z-080721T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ- 222 PM MST MON JUL 21 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR SOUTHWESTERN GRAHAM COUNTY... AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF THUNDERSTORMS FROM THE NORTHERN PINALENO MOUNTAINS EXTENDING SOUTHWARD TO THE FORT GRANT AND BONITA AREAS WITH LITTLE MOVEMENT. THESE THUNDERSTORMS ARE PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT GRAHAM...KLONDYKE AND FRYE MESA DAM. RADAR RAINFALL ESTIMATES OF 2 TO 3 INCHES HAVE OCCURRED IN THE FORT GRANT AND BONITA AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE WITH THESE THUNDERSTORMS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3292 11044 3281 10978 3247 10973 3246 11043 $$ GL
000 WGUS75 KTWC 212203 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 303 PM MST MON JUL 21 2008 AZC009-212245- /O.CON.KTWC.FF.W.0034.000000T0000Z-080721T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ- 303 PM MST MON JUL 21 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR SOUTHWESTERN GRAHAM COUNTY... AT 253 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING OVER THE FORT GRANT AND BONITA AREAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE SHOWERS AND THUNDERSTORMS OVER SOUTHWEST GRAHAM COUNTY HAVE WEAKENED. HEAVY FLOW WILL CONTINUE ESPECIALLY IN AREA WASHES ESPECIALLY ALONG FORT GRANT ROAD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT GRAHAM...KLONDYKE AND FRYE MESA DAM DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3292 11044 3281 10978 3247 10973 3246 11043 $$ GL
000 WGUS75 KTWC 212237 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 337 PM MST MON JUL 21 2008 AZC009-212246- /O.EXP.KTWC.FF.W.0034.000000T0000Z-080721T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ- 337 PM MST MON JUL 21 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST FOR SOUTHWESTERN GRAHAM COUNTY... RAINFALL FROM THUNDERSTORMS HAS DIMINISHED OVER SOUTHWESTERN GRAHAM COUNTY. AREA STREAMS AND WASHES WILL CONTINUE TO FLOW INTO THE EVENING. LAT...LON 3292 11044 3281 10978 3247 10973 3246 11043 $$ GL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 8:57 AM MST, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 21, 8:57 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 857 AM MST MON JUL 21 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL MEANDER NEAR THE FOUR CORNERS THIS WEEK. THIS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW REGIME...WITH DAY TO DAY FLUCTUATIONS IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...INTERESTING AND RATHER COMPLICATED DAY ON TAP FOR SE AZ. THE BOUNDARY LAYER HAS RELOADED NICELY AFTER THE COMPLETE WORKOVER WE RECEIVED SAT NIGHT. WHILE WE ARE QUITE WARM ALOFT WITH 500MB TEMPS AT -3.5C...WE HAVE BECOME QUITE UNSTABLE WITH A CONVECTIVE TEMP OF ONLY 90F...A PRECIP WATER STILL NEAR 2 INCHES... AND PLENTY OF SUNSHINE ALREADY. MODIFIED 12Z SOUNDING FOR 94/60 YIELDS A VALLEY CAPE NEAR 2000J/KG WITH A NARROW ASPECT RATIO AND A FREEZING LEVEL UP NEAR 16KFT. THAT WOULD NORMALLY BE A RECIPE FOR PRETTY WIDESPREAD FLASH FLOOD CONCERNS...EXCEPT WE HAVE ALMOST ZERO FLOW OR SHEAR ALL THE WAY UP TO 300MB...AND ABOVE THAT OUR FLOW IS SLIGHTLY CONFLUENT. RECENT SAT LOOPS AND 12Z UPPER AIR PLOTS SHOW THAT THE UPPER HIGH HAS SPLIT IN TWO...WITH THE MAIN CENTER OVER NW CO BUT A SECONDARY ONE OVER SE AZ. RUC AND INCOMING 12Z WRF-NAM SHOW BETTER UPPER LEVEL SPEED DIVERGENCE OVER W PIMA COUNTY AND ALONG THE NM/AZ BORDER...SO THOSE AREAS MAY BE SLIGHTLY FAVORED THAN THE HEART OF OUR CWA. ELSEWHERE...WITH VIRTUALLY NO FLOW...INITIAL THOUGHT IS THAT TSTMS WILL STRUGGLE TO GET OFF THE MOUNTAINS AND WILL BE VERY PULSEY...THUS SHORT-LIVED IN ANY ONE LOCATION. HOWEVER WHERE THEY FORM...THEY WILL DUMP. IF THERE IS ANY CHANCE FOR THE TSTMS TO BECOME MORE ORGANIZED AND CLUSTER/PROPAGATE INTO THE VALLEYS...IT MAY BE LATER THIS EVENING AS THE SECONDARY HIGH CENTER OVER US WEAKENS AND THE INVERTED TROUGH TO OUR E NUDGES CLOSER TO IMPART AT LEAST A LITTLE E OR ENE FLOW. SO WILL LEAVE THOSE POPS ALONE FOR NOW AND SEE HOW THE DAY EVOLVES. FOR THE AFTERNOON PERIOD...THOUGH... WILL RESTRUCTURE GRIDDED POPS AND QPF A BIT TO INCREASE THE MOUNTAINS AND WEST...WHILE DECREASING THE VALLEYS AND HOLDING THE FAR E CWA AS-IS. HWO HANDLES THE SITUATION PERFECTLY...SO WILL LET THAT RIDE...TOO. OTHERWISE FORECAST IS IN EXCELLENT SHAPE WITH ALL THE DETAILS EXPLAINED IN THE PREV DISCUSSION BELOW. && .AVIATION...MID AND HIGH LEVEL CLOUDS ARE ERODING ON SCHEDULE...WITH CU ALREADY STARTING TO DEVELOP OVER THE MOUNTAINS. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AGAIN TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. CIGS/VSBYS SHOULD BE WITHIN VFR CRITERIA FOR THE MOST PART...BUT NEAR THUNDERSTORMS CONDITIONS COULD EASILY DROP TO IFR CRITERIA RAPIDLY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREV DISCUSSION...BY TUESDAY THE MODELS INDICATE THAT THE RIDGE AXIS SHOULD SHIFT BACK SLIGHTLY TO THE WEST FROM NORTHERN BAJA INTO THE FOUR CORNERS REGION. MEANWHILE...THE INVERTED TROUGH OVER WEST TEXAS WILL BE SLOWLY MAKING ITS WAY TOWARD THE DESERT SOUTHWEST. STEERING FLOW ON TUESDAY SHOULD BE FROM THE NE-E. BY WEDNESDAY WE SHOULD SEE DEEP EASTERLY FLOW SETUP IN THE MID TO UPPER LEVELS AS THE MUCH WEAKENED INVERTED TROUGH SLIDES ACROSS NORTHERN SONORA AND SOUTHERN ARIZONA. THIS FEATURES SHOULD HELP TO ENHANCE ACTIVITY FOR WEDNESDAY...SO I INCREASED POPS SLIGHTLY FOR THAT DAY. BY THURSDAY BOTH THE GFS AND ECMWF SHOW THE INVERTED TROUGH MOVING WEST UNDER THE RIDGE WITH THE GFS A BIT FASTER THAN THE EURO. MEANWHILE...THE CENTER OF THE RIDGE DRIFTS BACK TO A POSITION OVER THE CENTRAL ROCKIES INTO THE PLAINS FOR FRIDAY THROUGH EARLY SATURDAY. THIS WILL SETUP A LONG FETCH OF EAST TO SOUTHEAST FLOW OFF THE WESTERN GULF OF MEXICO THAT COULD BRING AMPLE MOISTURE TO THE REGION. BY LATE SATURDAY AND INTO SUNDAY THE GFS AND EURO SOLUTIONS START TO DIVERGE WITH THE GFS SHOWING THE RIDGE DEVELOPING OVER SRN ARIZONA/NORTHERN SONORA...WITH THE EURO SHOWING THE CENTER OF THE HIGH OVER NEW MEXICO. THE GFS SOLUTION WOULD HAVE A DRIER NORTHWEST FLOW ALOFT OVER ARIZONA...WHILE THE EURO WOULD KEEP A WETTER SOUTH TO SOUTHEAST FLOW. LEANED MORE TOWARD THE EURO SOLUTION WITH SCATTERED POPS MOST AREAS...ISOLATED FOR THE FAR WESTERN ZONES. HIGH TEMPS WILL GENERALLY BE 3 TO 5 DEGS BELOW NORMAL THROUGH WEDNESDAY...THEN NEAR NORMAL THROUGH THE WEEKEND. LOWS WILL BE 1 TO 2 DEGS ABOVE NORMAL THROUGH THURSDAY...THEN 3 TO 5 DEGS ABOVE NORMAL THEREAFTER. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. DISCUSSION...PYTLAK PREV DISCUSSION...MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 6:33 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 633 AM MST MON JUL 21 2008 AZZ029-030-032>035-221300- SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 633 AM MST MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT GUSTY WINDS ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-221300- WESTERN PIMA COUNTY- 633 AM MST MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT GUSTY WINDS ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-221300- NORTHERN GREENLEE COUNTY- 633 AM MST MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT GUSTY WINDS ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:05 PM MST | Flash Flood Warning | TWC | Graham | 115 min |
| Jul 20, 6:54 PM MST | Flash Flood Warning | TWC | Cochise | 111 min |
| Jul 21, 3:54 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 111 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.